Skip to main content

Variable degree polynomial splines are Chebyshev splines

Abstract

Variable degree polynomial (VDP) splines have recently proved themselves as a valuable tool in obtaining shape preserving approximations. However, some usual properties which one would expect of a spline space in order to be useful in geometric modeling, do not follow easily from their definition. This includes total positivity (TP) and variation diminishing, but also constructive algorithms based on knot insertion. We consider variable degree polynomial splines of order \(k\geqslant 2\) spanned by \(\{ 1,x,\ldots x^{k-3},(x-x_i)^{m_i-1},(x_{i+1}-x)^{n_i-1} \}\) on each subinterval \([x_i,x_{i+1}\rangle\subset [0,1]\), i = 0,1, ...l. Most of the paper deals with non-polynomial case m i ,n i  ∈ [4, ∞ ), and polynomial splines known as VDP–splines are the special case when m i , n i are integers. We describe VDP–splines as being piecewisely spanned by a Canonical Complete Chebyshev system of functions whose measure vector is determined by positive rational functions p(x), q(x). These functions are such that variable degree splines belong piecewisely to the kernel of the differential operator \(\frac{d}{dx} p \frac{d}{dx} q \frac{d^{k-2}} {dx^{k-2}}\). Although the space of splines is not based on an Extended Chebyshev system, we argue that total positivity and variation diminishing still holds. Unlike the abstract results, constructive properties, like Marsden identity, recurrences for quasi-Bernstein polynomials and knot insertion algorithms may be more involved and we prove them only for VDP splines of orders 4 and 5.

This is a preview of subscription content, access via your institution.

References

  1. Bosner, T.: Knot Insertion Algorithms for Chebyshev Splines. Ph.D. thesis, Dept. of Mathematics, University of Zagreb. http://web.math.hr/~tinab/TinaBosnerPhD.pdf (2006). Accessed 8 February 2006

  2. Bosner, T., Rogina, M.: Non-uniform exponential tension splines. Numer. Algorithms 46, 265–294 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  3. Costantini, P.: Variable degree polynomial splines. In: Méhauté, A.L., Rabut, C., Schumaker, L.L. (eds.) Curves and Surfaces with Applications in CAGD, pp. 85–94. Vanderbilt University Press (1997)

  4. Costantini, P.: Properties and applications of new polynomial spaces. Int. J. Wavelets Multiresolut. Inf. Process. 4(3), 489–507 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  5. Costantini, P., Kaklis, P.D., Manni, C.: Polynomial cubic splines with tension properties. Comput. Aided Geom. Des. 27, 592–610 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  6. Costantini, P., Lyche, T., Manni, C.: On a class of weak Tchebycheff systems. Numer. Math. 101, 333–354 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  7. Costantini, P., Pelosi, F., Sampoli, M.: New spline spaces with generalized tension properties. BIT Numer. Math. 48, 665–688 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  8. Goodman, T., Mazure, M.L.: Blossoming beyond extended Chebyshev spaces. J. Approx. Theory 109, 48–81 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  9. Kaklis, P.D., Pandelis, D.G.: Convexity preserving polynomial splines of non-uniform degree. IMA J. Numer. Anal. 10, 223–234 (1990)

    MathSciNet  MATH  Article  Google Scholar 

  10. Koch, P.E., Lyche, T.: Construction of exponential tension B-splines of arbitrary order. In: Laurent, P.J., Le Méhauté, A., Schumaker, L.L. (eds.) Curves and Surfaces, pp. 255–258. Academic Press, Boston (1991)

    Google Scholar 

  11. Mazure, M.L.: Piecewise smooth spaces in duality: Application to blossoming. J. Approx. Theory 98, 316–353 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  12. Mazure, M.L.: Quasi–Chebyshev splines with connection matrices: application to variable degree polynomial splines. Comput. Aided Geom. Des. 18, 287–298 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  13. Mazure, M.L.: Blossoms and optimal bases. Adv. Comput. Math. 20, 177–203 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  14. Mazure, M.L.: Blossoming stories. Numer. Algorithms 39, 257–288 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  15. Mazure, M.L.: Towards existence of piecewise Chebyshevian B-spline bases. Numer. Algorithms 39, 399–414 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  16. Mazure, M.L.: On a general new class of quasi-Chebyshevian splines. Numer. Algorithms 58(3), 399–438 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  17. Mazure, M.L.: Quasi-extended Chebyshev spaces and weight functions. Numer. Math. 118, 79–108 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  18. Rogina, M.: On construction of fourth order Chebyshev splines. Math. Commun. 4, 83–92 (1999)

    MathSciNet  MATH  Google Scholar 

  19. Rogina, M., Bosner, T.: A de Boor type algorithm for tension splines. In: Cohen, A., Merrien, J.L., Schumaker, L.L. (eds.) Curve and Surface Fitting, pp. 343–352. Nashboro Press, Brentwood (2003)

    Google Scholar 

  20. Schumaker, L.L.: On Tchebycheffian spline functions. J. Approx. Theory 18, 278–303 (1976)

    MathSciNet  MATH  Article  Google Scholar 

  21. Schumaker, L.L.: Spline Functions: Basic Theory. John Wiley & Sons, New York (1981)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Tina Bosner.

Additional information

Communicated by L. L. Schumaker.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bosner, T., Rogina, M. Variable degree polynomial splines are Chebyshev splines. Adv Comput Math 38, 383–400 (2013). https://doi.org/10.1007/s10444-011-9242-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10444-011-9242-z

Keywords

  • Chebyshev splines
  • Total positivity
  • Variation diminishing
  • Marsden identity
  • Recurrence relations

Mathematics Subject Classifications (2010)

  • 41A50
  • 65D07
  • 65D17